Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 18, NWS Cheyenne, WY

June 3, 2022Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2022, 3:24 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2022, 3:24 PM MDT (21:24 UTC)
Expired
Jun 3, 2022, 4:00 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:55 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 3, 1:55 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
155 PM MDT Fri Jun 3 2022

.SHORT TERM...(Tonight and tomorrow)
Issued at 154 PM MDT Fri Jun 3 2022

Key Impact Messages:

1) Scattered strong to severe thunderstorms will continue to
impact the area this afternoon through the evening hours. Gusty
winds, large hail are the main hazards.

2) Isolated thunderstorms will be possible each afternoon Saturday
through early next week.

Weather Details: Thunderstorms have developed across the Laramie
Range and have moved east toward the I-25 corridor. We are
expecting both the coverage and severity of storms to increase
over the next few hours. There is Marginal Risk for severe
thunderstorms across much of eastern Wyoming, with a Slight Risk
for severe thunderstorms across the I-80 corridor through the
Nebraska Panhandle. Storms will evolve into small clusters and
line segments as we head toward the evening hours. HI-RES and CAM
models show a robust linear convective complex impacting the I-80
corridor through the Nebraska Panhandle and a secondary cluster of
storms pushing through east central Wyoming. These storms will
pose a wind threat primarily, but large hail can not be ruled out.

Through the evening hours an approaching backdoor surface boundary
will approach the northern Nebraska Panhandle. Areas ahead of this
boundary will clear out and with recent rains and increased
relative humidity, some patchy fog may develop across the
Panhandle this evening. The aforementioned boundary will be SW
across the area, and stall out near the WY/CO border. Convective
parameters have decreased in the latest model runs, but some
isolated thunderstorms are still possible Saturday afternoon.

.LONG TERM...(Sunday through  next Friday)
Issued at 154 PM MDT Fri Jun 3 2022

Do to the ongoing severe thunderstorm threat, the long term
forecast from the previous forecast package will remain valid.

Sunday, models depict a shortwave disturbance passing through the
CWA. A weak front moves through Sunday accompanied by gusty northwest
winds. Lower CAPE and low/mid level lapse rates will preclude strong
convection Sunday. The ECMWF is progged further south than the GFS
with the position of a upper level jet, enhancing large scale lift
and shower/thunderstorm chances. The ridge deamplifies somewhat
Monday and Tuesday as another shortwave disturbance tracks east
across the Rockies. Both days will feature scattered mainly afternoon
and evening showers and thunderstorms. Cannot rule out isolated
strong convection across the high plains with marginal low level
shear and instability. Daily temperatures will average near to slightly
above normal. Ridging aloft rebuilds over the region Wednesday and
Thursday with drier air aloft and lower shower/thunderstorm coverage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1119 AM MDT Fri Jun 3 2022

VFR conditions likely through the early afternoon before
conditions deteriorate with the onset of precipitation. Current
HiRes model guidance has the bulk of the convective initiation
around 20z and pushing eastward into the Nebraska Panhandle before
clearing the CWA shortly before midnight. Main concerns through
the afternoon and this evening exist with lightning, reduced
ceilings towards IFR, the potentials for strong and erratic winds
near thunderstorms, with some hail chances possible where the
dewpoints are more favorable in the Nebraska Panhandle. As we
move into the overnight hours, skies should begin to clear from
west to east and lighter winds. With the clearing overhead skies,
light winds, and moisture at the surface from today's rainfall,
fog conditions and reduced visibilities are possible, primarily
for KBFF, KSNY, and KAIA. However, cannot fully rule out fog
conditions for KCYS and will need to reevaluate later model runs
for these potentials.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Fri Jun 3 2022

Scattered showers and thunderstorms will impact SE Wyoming and
the Nebraska Panhandle this afternoon through the evening. These
storms have the potential to produce strong and erratic winds and
large hail, and wetting rains. Isolated thunderstorms will be
possible again on Saturday and Sunday. With continued green-up and
chances of wetting rains, fire weather concerns will remain
minimal through the weekend. The unsettled weather looks to
continue next week with chances for afternoon showers and
thunderstorms possible each afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...MAJ
AVIATION...MRD
FIRE WEATHER...AW
Hazardous weather outlook, Jun 3, 1:57 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
157 PM MDT Fri Jun 3 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-042000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
157 PM MDT Fri Jun 3 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are likely this afternoon
through the evening hours for areas east of the Laramie Range and
the Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated showers and thunderstorms are possible each afternoon
through the weekend and into next week.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 3, 1:07 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
107 PM MDT Fri Jun 3 2022

WYZ117-118-031930-
Central Laramie County WY-South Laramie Range Foothills WY-
107 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of west central Laramie
County through 130 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Horse Creek, or 25 miles northwest of Cheyenne,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 19 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4142 10518 4152 10510 4147 10475 4124 10484
TIME...MOT...LOC 1907Z 291DEG 16KT 4146 10506

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jun 3, 2:42 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
242 PM MDT Fri Jun 3 2022

WYZ117>119-032115-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
242 PM MDT Fri Jun 3 2022

...Strong thunderstorms will impact portions of western Kimball and
southeastern Laramie Counties through 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gun Barrel to near Carpenter to 10 miles
northeast of Rockport. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 378 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10485 4113 10453 4135 10444 4135 10405
      4100 10405
TIME...MOT...LOC 2042Z 279DEG 34KT 4137 10431 4108 10439 4098 10463

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jun 3, 3:12 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Fri Jun 3 2022

NEZ054-WYZ119-032145-
Kimball NE-East Laramie County WY-
312 PM MDT Fri Jun 3 2022

...Strong thunderstorms will impact portions of western Kimball and
southeastern Laramie Counties through 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Pine Bluffs to 8 miles
northwest of Panorama Point to 8 miles southwest of Carpenter.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball
Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4107 10425 4134 10416 4135 10361 4102 10368
      4100 10374 4101 10442
TIME...MOT...LOC 2111Z 267DEG 29KT 4128 10409 4108 10415 4096 10447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jun 3, 3:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Fri Jun 3 2022

NEZ019-WYZ108-032215-
Scotts Bluff NE-Goshen County WY-
324 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southwestern Scotts
Bluff and east central Goshen Counties through 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 13 miles south of Torrington, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lyman around 350 PM MDT.
  Stegall around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 10432 4190 10431 4194 10387 4171 10391
TIME...MOT...LOC 2123Z 280DEG 23KT 4188 10427

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:07 PM MDTSpecial Weather StatementCYSLaramie23 min
Jun 3, 2:42 PM MDTSpecial Weather StatementCYSLaramie33 min
Jun 3, 4:09 PM MDTSpecial Weather StatementCYSGoshen36 min
Jun 3, 4:17 PM MDTSevere Thunderstorm WarningCYSGoshen28 min
Jun 3, 4:30 PM MDTSpecial Weather StatementCYSPlatte30 min
Jun 3, 4:47 PM MDTSpecial Weather StatementCYSGoshen28 min
Jun 3, 4:58 PM MDTSpecial Weather StatementCYSPlatte32 min
Jun 3, 3:12 PM MDTSpecial Weather StatementCYSKimball33 min
Jun 3, 3:24 PM MDTSpecial Weather StatementCYSScotts Bluff51 min
Jun 3, 5:49 PM MDTSpecial Weather StatementCYSSioux26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.